Annales Henri Poincaré

, Volume 14, Issue 6, pp 1445–1523 | Cite as

Quasilinear Hyperbolic Fuchsian Systems and AVTD Behavior in T2-Symmetric Vacuum Spacetimes

  • Ellery Ames
  • Florian Beyer
  • James Isenberg
  • Philippe G. LeFloch


We set up the singular initial value problem for quasilinear hyperbolic Fuchsian systems of first order and establish an existence and uniqueness theory for this problem with smooth data and smooth coefficients (and with even lower regularity). We apply this theory in order to show the existence of smooth (generally not analytic) T2-symmetric solutions to the vacuum Einstein equations, which exhibit asymptotically velocity term dominated behavior in the neighborhood of their singularities and are polarized or half-polarized.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Adams R.A.: Sobolev Spaces. Academic Press, New York (1975)MATHGoogle Scholar
  2. 2.
    Ames, E., Beyer, F., Isenberg, J., LeFloch, P.G.: Quasi-linear symmetric hyperbolic Fuchsian systems in several space dimensions. In: Proceedings of Conference on “Complex Analysis and Dynamical Systems”, V, Akko, Israel (2011)Google Scholar
  3. 3.
    Amorim P., Bernardi C., LeFloch P.G.: Computing Gowdy spacetimes via spectral evolution in future and past directions. Class. Quantum Grav. 26(2), 025007 (2009)MathSciNetADSCrossRefGoogle Scholar
  4. 4.
    Andersson L., Rendall A.D.: Quiescent cosmological singularities. Commun. Math. Phys. 218(3), 479–511 (2001)MathSciNetADSMATHCrossRefGoogle Scholar
  5. 5.
    Andersson L., van Elst H., Lim W.C., Uggla C.: Asymptotic silence of generic cosmological singularities. Phys. Rev. Lett. 94(5), 051101 (2005)ADSCrossRefGoogle Scholar
  6. 6.
    Belinskii V.A., Khalatnikov I.M., Lifshitz E.M.: Oscillatory approach to a singular point in the relativistic cosmology. Adv. Phys. 19(80), 525–573 (1970)ADSCrossRefGoogle Scholar
  7. 7.
    Belinskii V.A., Khalatnikov I.M., Lifshitz E.M.: A general solution of the Einstein equations with a time singularity. Adv. Phys. 31(6), 639–667 (1982)ADSCrossRefGoogle Scholar
  8. 8.
    Berger B.K., Chruściel P.T., Isenberg J., Moncrief V.: Global foliations of vacuum spacetimes with T 2 isometry. Ann. Phys. 260(1), 117–148 (1997)ADSMATHCrossRefGoogle Scholar
  9. 9.
    Berger B.K., Isenberg J., Weaver M.: Oscillatory approach to the singularity in vacuum spacetimes with T 2 isometry. Phys. Rev. D 64(8), 084006 (2001)MathSciNetADSCrossRefGoogle Scholar
  10. 10.
    Berger B.K., Moncrief V.: Numerical evidence that the singularity in polarized U(1) symmetric cosmologies on T 3 ×  R is velocity dominated. Phys. Rev. D 57(12), 7235–7240 (1998)MathSciNetADSCrossRefGoogle Scholar
  11. 11.
    Beyer, F., Hennig, J.: Smooth Gowdy symmetric generalized Taub-NUT solutions. Class. Quantum Grav. 29(24), 245017 (2012)Google Scholar
  12. 12.
    Beyer F., LeFloch P.G.: Second-order hyperbolic Fuchsian systems and applications. Class. Quantum Grav. 27(24), 245012 (2010)MathSciNetADSCrossRefGoogle Scholar
  13. 13.
    Beyer, F., LeFloch, P.G.: Second-order hyperbolic Fuchsian systems. General theory. arXiv:gr-qc/1004.4885, 2010. Unpublished extended version of [12]Google Scholar
  14. 14.
    Beyer, F., LeFloch, P.G.: Second-order hyperbolic Fuchsian systems. Gowdy spacetimes and the Fuchsian numerical algorithm. arXiv:gr-qc/1006.2525 (2010). Unpublished extended version of [12]Google Scholar
  15. 15.
    Beyer F., LeFloch P.G.: Second-order hyperbolic Fuchsian systems: asymptotic behavior of geodesics in Gowdy spacetimes. Phys. Rev. D 84(8), 084036 (2011)ADSCrossRefGoogle Scholar
  16. 16.
    Choquet-Bruhat Y., Dewitt-Morette C., Dillard-Bleick M.: Analysis, Manifolds and Physics, revised edn. North-Holland, Amsterdam (1982)Google Scholar
  17. 17.
    Chruściel P.T.: On space-times with U(1) × U(1) symmetric compact Cauchy surfaces. Ann. Phys. 202, 100–150 (1990)ADSMATHCrossRefGoogle Scholar
  18. 18.
    Chruściel P.T., Isenberg J., Moncrief V.: Strong cosmic censorship in polarised Gowdy spacetimes. Class. Quantum Grav. 7(10), 1671–1680 (1990)ADSMATHCrossRefGoogle Scholar
  19. 19.
    Claudel C.M., Newman K.P.: The Cauchy problem for quasilinear hyperbolic evolution problems with a singularity in the time. Proc. R. Soc. Lond. A: Math. Phys. Eng. Sci. 454(1972), 1073–1107 (1998)MathSciNetADSMATHCrossRefGoogle Scholar
  20. 20.
    Clausen, A.: Singular behavior in T 2 symmetric spacetimes with cosmological constant. PhD thesis, University of Oregon (2007)Google Scholar
  21. 21.
    Eardley D.M., Liang E., Sachs R.K.: Velocity-dominated singularities in irrotational dust cosmologies. J. Math. Phys. 13(1), 99 (1972)ADSCrossRefGoogle Scholar
  22. 22.
    Gowdy R.H.: Vacuum spacetimes with two-parameter spacelike isometry groups and compact invariant hypersurfaces: Topologies and boundary conditions. Ann. Phys. 83(1), 203–241 (1974)MathSciNetADSMATHCrossRefGoogle Scholar
  23. 23.
    Hanquin J.L., Demaret J.: Gowdy S 1 × S 2 and S 3 inhomogeneous cosmological models. J. Phys. A 16(1), L5–L10 (1983)MathSciNetADSCrossRefGoogle Scholar
  24. 24.
    Isenberg J., Kichenassamy S.: Asymptotic behavior in polarized T 2-symmetric vacuum space–times. J. Math. Phys. 40(1), 340 (1999)MathSciNetADSMATHCrossRefGoogle Scholar
  25. 25.
    Isenberg J., Moncrief V.: Asymptotic behavior of the gravitational field and the nature of singularities in Gowdy spacetimes. Ann. Phys. 199(1), 84–122 (1990)MathSciNetADSMATHCrossRefGoogle Scholar
  26. 26.
    Isenberg J., Moncrief V.: Asymptotic behaviour in polarized and half-polarized U(1) symmetric vacuum spacetimes. Class. Quantum Grav. 19, 5361 (2002)MathSciNetADSMATHCrossRefGoogle Scholar
  27. 27.
    Isenberg J., Weaver M.: On the area of the symmetry orbits in T 2 symmetric spacetimes. Class. Quantum Grav. 20(16), 3783–3796 (2003)MathSciNetADSMATHCrossRefGoogle Scholar
  28. 28.
    Kichenassamy S.: Fuchsian equations in Sobolev spaces and blow-up. J. Differ. Equ. 125(1), 299–327 (1996)MathSciNetMATHCrossRefGoogle Scholar
  29. 29.
    Kichenassamy, S.: Nonlinear wave equations. In: Monographs and Textbooks in Pure and Applied Mathematics. Marcel Dekker (1996)Google Scholar
  30. 30.
    Kichenassamy S., Rendall A.D.: Analytic description of singularities in Gowdy spacetimes. Class. Quantum Grav. 15(5), 1339–1355 (1999)MathSciNetADSCrossRefGoogle Scholar
  31. 31.
    Kichenassamy S.: Fuchsian Reduction. Applications to Geometry, Cosmology and Mathematical Physics. Birkhäuser, Boston (2007)MATHGoogle Scholar
  32. 32.
    Lifshitz E.M., Khalatnikov I.M.: Investigations in relativistic cosmology. Adv. Phys. 12(46), 185–249 (1963)MathSciNetADSCrossRefGoogle Scholar
  33. 33.
    Lim W.C., Andersson L., Garfinkle D., Pretorius F.: Spikes in the mixmaster regime of G 2 cosmologies. Phys. Rev. D 79(12), 123526 (2009)ADSCrossRefGoogle Scholar
  34. 34.
    Rendall A.D.: Fuchsian analysis of singularities in Gowdy spacetimes beyond analyticity. Class. Quantum Grav. 17(16), 3305–3316 (2000)MathSciNetADSMATHCrossRefGoogle Scholar
  35. 35.
    Ringström H.: Strong cosmic censorship in T 3-Gowdy spacetimes. Ann. Math. 170(3), 1181–1240 (2009)MATHCrossRefGoogle Scholar
  36. 36.
    Ringström, H.: The Cauchy problem in general relativity. In: ESI Lectures in Mathematics and Physics. European Mathematical Society, Zürich (2009)Google Scholar
  37. 37.
    Ståhl F.: Fuchsian analysis of S 2 × S 1 and S 3 Gowdy spacetimes. Class. Quantum Grav. 19(17), 4483–4504 (2002)ADSMATHCrossRefGoogle Scholar
  38. 38.
    Tahara H.: Singular hyperbolic systems, V. Asymptotic expansions for Fuchsian hyperbolic partial differential equations. J. Math. Soc. Japan 36, 449–473 (1984)MathSciNetMATHCrossRefGoogle Scholar
  39. 39.
    Tahara, H.: On Fuchsian hyperbolic partial differential equations. Differential equations in Banach Spaces. Lecture Notes in Mathematics, vol. 1223, pp. 243–253. Springer, Berlin-Heidelberg (1986)Google Scholar
  40. 40.
    Taylor, M.E.: Partial differential equations III—Nonlinear equations. Applied Mathematical Sciences. vol. 117, 2nd edn. Springer, New York (2011)Google Scholar

Copyright information

© Springer Basel 2013

Authors and Affiliations

  • Ellery Ames
    • 1
  • Florian Beyer
    • 2
  • James Isenberg
    • 3
  • Philippe G. LeFloch
    • 4
  1. 1.Department of PhysicsUniversity of OregonEugeneUSA
  2. 2.Department of Mathematics and StatisticsUniversity of OtagoDunedinNew Zealand
  3. 3.Department of MathematicsUniversity of OregonEugeneUSA
  4. 4.Laboratoire Jacques-Louis Lions & Centre National de la Recherche ScientifiqueUniversité Pierre et Marie Curie (Paris 6)ParisFrance

Personalised recommendations